Michigan, 2002

Damaging Winds in Michigan, July 27, 2002

July 27, 2002 · NWS MQT · 4 events in 4 counties and zones

A cold front moving across the Upper Peninsula of Michigan on July 27 triggered thunderstorms during the late afternoon and evening. Some of the storms produced high winds that knocked down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving across the Upper Peninsula of Michigan on July 27 triggered thunderstorms during the late afternoon and evening. Some of the storms produced high winds that knocked down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 27, 1:05 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 1:05 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
305 PM EDT SAT JUL 27 2002

MAIN CONCERN WITH THIS FCST PACKAGE IS THE POTENTIAL FOR SHRA/TSRA
TNGT AND SUN.

WV IMAGERY SHOWING A LONGWAVE TROF OFF THE ALUTN ISLANDS...AND
ANOTHER OVR N ATLC. A WEAK ZONAL FLOW EXIST ACRS MUCH OF THE N CONUS
ATTM.  AN UPR LVL JET IS SLAMMING ASHORE OVR PAC NW...AND IS DIGGING
INTO THE GRT BASIN...BEFORE TAKING AIM ON THE UPR GRTLKS. AS ONE
WEAK SHRTWV IS SHIFTING ACRS UPR MI THIS AFTN...A SHRTWV IS BEING
PROPELLED THRU MN ON THE NOSE OF THE UPR LVL JET. YET ANOTHER SHRTWV
IS OVR ID RACING E. SFC ANLYS SHOW A 997MB LOW OVR MAN WITH A CDFNT
REACHING INTO THE DKTS...AND A TROF XTD S THRU THE CNTRL PLAINS. A
BROAD RDG OVR THE SE CONUS WAS SLOWING THE ADVANCEMENT OF THE
TROF...WHILE THE JET PUSHING THE N PORTION QUICKLY THRU GRTLKS. A
LOW LVL JET IS OVR S CNTRL STATE STRETCHING INTO LWR MI. TSRA ARE
FIRING OVR W LK SUPERIOR AND W U.P. ALREADY IN ASSOC WITH SHRTWV
ENERGY AND ASSOC CDFNT THRU THERE ATTM.

AVN INITIALIZE A LTL BETTER THAN ETA AND NGM AT SFC. MDLS IN GOOD
AGREEMENT AND INITIALIZE VERY GOOD OVR N PLAINS WITH MID LVL SYS.
AVN INITIALIZE BETTER OVR THE FAR W. MDLS IN GOOD AGREEMENT RESPECT
TO SHRTWV AND CDFNT FOR FCST AREA THRU SUN. AFT SUN...AVN IS A BIT
SLOWER THAN ETA. SINCE AVN INITIALIZED BETTER OUR W...WILL USE AVN
SOLN FOR PERIODS STARTING SUN NGT.

A SHRTWV WILL SLIDE INTO THE U.P. BY LATE AFTN. 305K ISENTROPIC
ANLYS SHOWING STRONG ASCENT AHEAD OF APPROACHING CDFNT. 850-500MB
Q-VEC INDC STRONG CONVERGENCE OVR FCST AREA THIS EVE...IN ASSOC WITH
THE SHRTWV MOV ACRS CWA THIS EVE. SFC DWPNTS HAVE REACH INTO THE 70S
ACRS S CWA THIS AFTN AND INTO THE UPR 60S ELSEWHERE. SBCAPE AND
MUCAPE WILL BE >2000J/KG THIS EVE...MAINLY OVR S CWA. LIS WILL FALL
TO -5 TO -8 AND K-INDEX INCR TO ARND 37 ACRS CWA. PW WILL BE >1.5 IN
ACRS CWA THIS EVE. A THETA-E RDG WILL MOV ACRS CWA THIS EVE...
HOWEVER...THE HIGHEST VALUES WILL REMAIN TO THE S OF FCST AREA. ALL
IN ALL...TSRA LOOK LIKELY...WITH SLGT RISKS OF SVR. GREATEST
POTENTIAL SHOULD SHIFT NORTHWARD OVRNGT. AFT THE FROPA TNGT AND AS
THE SHRTWV ENERGY MOV E BY EARLY MRNG...XPC TO SEE TSRA TO END.

SUN MRNG SHOULD BE DRY AS SOME DRY AIR ADVECTS INTO CWA. WITH SFC
HEATING THRU THE DAY. THE AMS WILL BCM INCREASINGLY UNSTABLE WITH
SFC HEATING DURING THE DAY. SBCAPE XPC TO CLIMB TO ARND 1200J/KG BY
MID AFTN. SFC DWPNT ARE XPC TO BE IN THE MID 60S AGAIN ON SUN. LYR
RH WILL BE ARND 60PCT. THUS COND ARE FAVORABLE FOR SCT AFTN -TSRA.

ANOTHER SHRTWV WILL MOV INTO FCST AREA LATE SUN NGT AND MON
INCREASING THE 850-500MB Q-VEC CONVERGENCE ACRS CWA SUN NGT. SFC
DWPNT ARE STILL XPC TO BE IN THE LOW TO MID 60S ACRS CWA. THE NOSE
OF UPR LVL JET MAX WILL DIP INTO LK SUPERIOR EARLY MON. THUS COND
FAVORABLE TO TSRA EARLY. DRY AIR ADVECTION AND NVA BEHIND THE SHRTWV
WILL DAMPEN TSRA DVLPMNT IN THE AFTN. THUS XPC TSRA TO END FM W TO
E.

A ECMWF SHRTWV IS MORE PRONOUNCED BY 12Z WED OVR THE GRTLKS THAN
AVN. AVN IS SLOWER AND HAS NEARLY A ZONAL FLOW ACRS N CONUS. CAN GEM
SHOWING COMPROMISE BTWN AVN AND ECMWF. THE NCEP ENSEMBLE FAVORS THE
AVN ZONAL FLOW SOLN. BY 12Z FRI CAN/AVN AGREE WITH THE ENSEMBLE ON
THE POSITIONING OF THE LOW OVR N ONT...WHEREAS...ECWMF STILL IS
CONSIDERABLE FASTER. THE UPR LVL JET WILL HAVE A W-E STAIGHT FLOW IN
THE ZONAL PATTERN ALONG THE CAN/CONUS BORDER ON FRI. AVN SHOWING A
WEAKER SOLN AND HAS CONT THIS THRU 2 RUNS. THEREFORE...WILL STAY
MAINLY WITH THE AVN SOLN.

THE SHFTWV WILL MOVE TO THE LWR GRTLKS WITH A ZONAL FLOW OVR N CONUS
MON NGT. THE CDFNT WILL SLIDE INTO N NEW ENGLAND...DRAGGING THE S
PART THRU THE OH VALLEY. A SFC RDG WILL BUILD INTO THE UPR GRTLKS
AND BE OVR THE GRTLKS THRU WED. UPR LVL LOW WILL REMAIN OVR HUDSON
BAY. A SHRTWV ROTATING ARND THIS LOW WILL MOV ACRS MAN WED NGT AND
INTO LK SUPERIOR ON THU. MEANWHILE A WEAK CDFNT WILL SLIDE OUT OF
THE N PLAINS AND INTO UPR MI ON THU. MSTR AHEAD OF THIS SYS WILL BE
CONVERTED INTO SHRA/TSRA OVR CWA ON THU. A WEAK SHRTWV WILL MOV TO E
OF FCST THU NGT...AND A SFC RDG WILL BUILD OVR N PLAINS INTO THE UPR
GRTLKS ON FRI. DRY AIR WILL ADVECT IN CUTTING OFF CHC OF PCPN FOR
SAT.

COORDINATED WITH APX.

.MQT...NONE.

DLG

In the hours before

Special weather statement, Jul 27, 2:31 PM CST, 2 hours 14 minutes before
MIZ001>007-009>014-272131-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
0431 PM EDT SAT JUL 27 2002

A STRONG THUNDERSTORM IS HEADING TOWARD DOWNTOWN MARQUETTE. WINDS
GUSTING TO 45 MPH...DANGEROUS LIGHTNING...AND SMALL HAIL CAN BE
EXPECTED WITH THIS THUNDERSTORM. TAKE SHELTER NOW IF YOU ARE
OUTDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

CVKING
Special weather statement, Jul 27, 3:00 PM CST, 1 hour 45 minutes before
MIZ001>007-009>014-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EDT SAT JUL 27 2002

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ONTONAGON...GOGEBIC...IRON...HOUGHTON...BARAGA...MARQUETTE...
DICKINSON...MENOMINEE...DELTA...AND ALGER COUNTIES UNTIL 10 PM EDT
(9 PM CDT). THE WATCH AREA INCLUDES THE CITIES OF IRONWOOD...IRON
MOUNTAIN...IRON RIVER...HOUGHTON...MUNISING...MENOMINEE...
ESCANABA...AND MARQUETTE.

AT 5 PM EDT...A COMPLEX OF THUNDERSTORMS WAS MOVING FROM NORTHWEST
WISCONSIN TOWARD UPPER MICHIGAN. THESE STORMS HAVE A HISTORY OF
SEVERE WIND GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN AND LIGHTNING.

WHEN SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A
STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION.

CVKING

The radar

The Duluth radar (KDLH), 161 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
July 27, 4:45 PM CST
Where
Gogebic County, Ironwood
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.467, -90.167

Power lines were knocked down.

Thunderstorm Wind, Iron

When
July 27, 6:00 PM CST
Where
Iron County, 16 mi NE of Crystal Falls
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.267, -88.100

Three to four inch diameter tree branches were broken off.

Thunderstorm Wind, Dickinson

When
July 27, 6:25 PM CST
Where
Dickinson County, Norway
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.783, -87.917

One to two inch diameter tree branches were broken off.

Thunderstorm Wind, Menominee

When
July 27, 6:40 PM CST
Where
Menominee County, Faithorn
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.683, -87.767

One to two inch diameter tree branches were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310648, 5310649, 5310650, 5310651.